Alert archive / South Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Charleston, SC

October 8, 1996Beaufort County, Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this flash flood warning at Oct 8, 1996, 3:38 AM EDT for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1996, 3:38 AM EDT (07:38 UTC)
Expired
Oct 8, 1996, 9:00 AM EDT
In force
5 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
825 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 080741
FFWCHS
SCC013-019-029-081300-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
338 AM EDT TUE OCT 8 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BEAUFORT COUNTY...CHARLESTON COUNTY...COLLETON COUNTY
 
VERY HEAVY RAINS HAVE OCCURRED NEAR THE COAST FROM BEAUFORT COUNTY TO
CHARLESTON COUNTY...WITH RAINFALL AMOUNTS FROM 3 TO 5 INCHES OR MORE.
ADDITIONAL RAIN WILL AFFECT PORTIONS OF THE WARNED AREA...ESPECIALLY
OVER CHARLESTON COUNTY.
 
THE HEAVY RAINS...IN ADDITION TO WELL ABOVE NORMAL TIDES EARLY THIS
MORNING...WILL RESULT IN SERIOUS FLOODING.  THE HARDEST HIT AREAS WILL
BE VULNERABLE LOW-LYING AND FLOOD PRONE AREAS NEAR STREAMS AND RIVERS...
AS WELL AS LOCATIONS WITH POOR DRAINAGE SUCH AS DOWNTOWN CHARLESTON.
 
BE ESPECIALLY CAUTIOUS BEFORE DAYBREAK WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:15 AM EDT, 23 minutes earlier.

Area forecast discussion, Oct 8, 3:15 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EDT TUE OCT 8 1996

HAVEN'T HAD MUCH TIME TO PICK APART MODELS THIS AM. FEW WARNINGS AND
UPDATES FROM WATCH AND MULTIPLE MESOS ON 88D MAKING FOR A FUN MORNING.
ANYHOW...LARGE AREA PCPN WITH ISOLD TSTMS CONT TO MAKE RAPID PROGRESS
NWRD. SOME HEAVY DOWNPOURS AND HAVE DEBATED FFW (PROBABLY INEVITABLE)
FOR FEW COUNTIES WITH RADAR ESTIMATES AOA 3 INCHES APPROACHING CSTL
COUNTIES. FROM KJGX AND KJAX 88D'S...WESTERN EXTENT OF PCPN NR THE WRN
EDGE OF CWA. WARM FRONT MOVING NWRD ALONG THE COAST AS CENTER OF
JOSEPHINE NR OR ENTERING GA PORTION OF CWA.

CAE...GOT PRELIM PKG. ZFP FINE BUT WINDS ON CWF POSS BUMPED UP ANOTHER
5x KTS WITH LATEST OBS FOR MORNING TIMEFRAME...DIRECTION CAN BE A PROB
WITH TRACK OF JOSEPHINE AND POSITION OF FRONT...BUT PRELIM FINE AS IS.
OTHERWISE POPS AND EVERYTHING ELSE LUKS GOOD FROM HERE. SORRY SO LATE.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 1:55 AM EDTSevere Thunderstorm WarningCHSCharleston50 min
Oct 8, 2:30 AM EDTSevere Thunderstorm WarningCHSBeaufort30 min
Oct 8, 3:23 AM EDTSevere Thunderstorm WarningCHSColleton, Dorchester37 min
Oct 8, 4:19 AM EDTFlash Flood WarningCHSBerkeley, Dorchester5 hr

Nearby

Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.